Alert archive / Mississippi / Tornado Warnings in 2017

Tornado Warning 118, NWS New Orleans, LA

October 22, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 22, 2017, 11:19 AM CDT for Jackson County, Mississippi. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 11:19 AM CDT (16:19 UTC)
Expired
Oct 22, 2017, 11:29 AM CDT
In force
10 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 30 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

252 
WFUS54 KLIX 221619
TORLIX
MSC059-221645-
/O.NEW.KLIX.TO.W.0118.171022T1619Z-171022T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1119 AM CDT SUN OCT 22 2017

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northeastern Jackson County in southern Mississippi...

* Until 1145 AM CDT
    
* At 1118 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Wade, or 9 miles north of Escatawpa, 
  moving northeast at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Big Point around 1125 AM CDT. 
  Hurley around 1135 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3050 8855 3063 8870 3074 8862 3074 8841
      3060 8841
TIME...MOT...LOC 1618Z 224DEG 17KT 3062 8858 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
011 
WWUS54 KLIX 221629
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1129 AM CDT SUN OCT 22 2017

MSC059-221639-
/O.CAN.KLIX.TO.W.0118.000000T0000Z-171022T1645Z/
Jackson MS-
1129 AM CDT SUN OCT 22 2017

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3050 8855 3063 8870 3074 8862 3074 8841
      3060 8841
TIME...MOT...LOC 1628Z 224DEG 17KT 3066 8854 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 22, 11:18 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 22, 11:18 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
1118 AM CDT Sun Oct 22 2017

.UPDATE...

Updated to reflect faster movement of frontal boundary into the
area today. Temperatures have been trended downward for this
afternoon across the area with temps only in the 60s for most
areas by mid-afternoon.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  57  72  52 /  90  20   0   0
BTR  73  57  74  53 /  90  20   0   0
ASD  74  61  75  52 /  90  40   0   0
MSY  79  63  74  59 /  90  30   0   0
GPT  75  63  75  57 /  90  60  10   0
PQL  75  64  75  53 /  90  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 4 PM CDT this afternoon for LAZ034>036-
     046-047.

GM...None.
MS...Flash Flood Watch until 4 PM CDT this afternoon for MSZ068-069.

GM...None.
&&

32
Hazardous weather outlook, Oct 22, 10:59 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1059 AM CDT Sun Oct 22 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230400-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1059 AM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight. Some of the thunderstorms will be capable of producing
frequent lightning, periods of torrential rainfall, and strong
gusty winds. There is a marginal risk of severe weather, primarily
during the afternoon and evening hours.

A Flash Flood Watch is in effect for portions of east central
Louisiana and extreme southwest Mississippi through this
afternoon. Additional rainfall amounts of up to one inch are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are likely to develop across the
coastal waters during the first half of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening in
support of severe thunderstorm and flash flood monitoring.

32

In the hours before

Special weather statement, Oct 22, 9:09 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
909 AM CDT SUN OCT 22 2017

MSZ080-221445-
Hancock-
909 AM CDT SUN OCT 22 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...

At 908 AM CDT, a cluster of strong thunderstorms was located over
Stennis Space Center, or 12 miles west of Diamondhead, moving
northeast at 20 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bay St. Louis, Waveland, Diamondhead, Kiln, Pearlington, Shoreline
Park and Stennis Space Center.

LAT...LON 3064 8937 3037 8934 3033 8938 3034 8934
      3031 8933 3026 8942 3023 8942 3020 8954
      3018 8957 3023 8962 3024 8961 3025 8963
      3026 8963 3029 8964 3031 8963 3034 8963
      3036 8966 3041 8968 3042 8968
TIME...MOT...LOC 1408Z 247DEG 17KT 3037 8957
Special weather statement, Oct 22, 9:38 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
938 AM CDT SUN OCT 22 2017

LAZ034>036-047-048-MSZ068-069-221600-
East Feliciana-Pointe Coupee-West Baton Rouge-West Feliciana-East
Baton Rouge-Wilkinson-Amite-
938 AM CDT SUN OCT 22 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...EAST
FELICIANA AND EAST BATON ROUGE PARISHES...SOUTHEASTERN WILKINSON AND
AMITE COUNTIES...

At 933 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Gloster to near Lottie.
Movement was east at 30 mph.

Addition rainfall over extreme Southwest Mississippi, West and East
Feliciana parishes and Pointe Coupee parish will likely cause cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Areal Flood Warning remains in effect for West Feliciana and East
Feliciana parishes until 130 pm this afternoon.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, New Roads, Jackson, St.
Francisville, Clinton, Liberty, Addis, Brusly, Centreville, Livonia,
Maringouin, Slaughter, Gloster, Fordoche, Rosedale, Wilson and
Norwood.

LAT...LON 3124 9055 3100 9055 3099 9084 3094 9086
      3071 9085 3059 9098 3055 9097 3032 9119
      3032 9131 3050 9149 3048 9158 3050 9170
      3130 9094
TIME...MOT...LOC 1433Z 286DEG 35KT 3123 9091 3048 9163
Special weather statement, Oct 22, 9:58 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
958 AM CDT SUN OCT 22 2017

MSZ081-221530-
Harrison-
958 AM CDT SUN OCT 22 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 954 AM CDT, a strong thunderstorm over the Mississippi or 2 miles
south of Long Beach, moving northeast at 20 mph. A possible
waterspout could be associated with the storm. The elevated rotation
is expected to weaken as it moves onshore this morning.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, D'iberville, Lyman and Gulfport
Airport.

LAT...LON 3042 8894 3042 8898 3043 8899 3042 8899
      3042 8901 3041 8899 3039 8896 3037 8906
      3037 8909 3036 8909 3036 8910 3031 8927
      3059 8918 3048 8889
TIME...MOT...LOC 1454Z 205DEG 17KT 3032 8916
Special weather statement, Oct 22, 10:15 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1015 AM CDT SUN OCT 22 2017

LAZ036-037-046>050-056-071-072-MSZ069-070-221630-
Livingston-Iberville-Ascension-St. Helena-Northern Tangipahoa-East
Feliciana-Southern Tangipahoa-Assumption-West Baton Rouge-East Baton
Rouge-Pike-Amite-
1015 AM CDT SUN OCT 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...ST. HELENA...LIVINGSTON...
SOUTHEASTERN EAST FELICIANA...SOUTHEASTERN IBERVILLE...TANGIPAHOA...
SOUTHEASTERN EAST BATON ROUGE AND NORTHERN ASSUMPTION PARISHES...PIKE
AND EASTERN AMITE COUNTIES...

At 1015 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Summit to 6 miles southeast of Pride
to near Bayou Sorrel. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Hammond, Mccomb, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Greensburg, Napoleonville, Amite, Oak
Hills Place, St. Gabriel, Ponchatoula, Walker, Amite City, Addis,
Brusly, Magnolia, Kentwood and White Castle.

LAT...LON 3133 9026 3100 9026 3100 9035 3091 9035
      3074 9026 3038 9025 3028 9037 3034 9049
      3017 9064 3011 9091 3007 9096 2998 9096
      2994 9089 2986 9091 3000 9124 3004 9123
      3010 9146 3017 9147 3067 9096 3135 9060
TIME...MOT...LOC 1515Z 289DEG 24KT 3131 9054 3065 9089 3016 9139
Local storm report, Oct 22, 10:46 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1046 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      NEW ROADS               30.69N 91.45W
10/22/2017                   POINTE COUPEE      LA   LAW ENFORCEMENT

            FLOODING REPORTED IN EASTERN POINTE COUPEE PARISH NEAR
            NEW ROADS. SEVERAL ROADS FLOODED AND CLOSED INCLUDING
            PECAN DRIVE... LA 1... JACK TORRES ROAD. RESIDENTS HAVE
            LEFT HOMES IN THESE AREAS DUE TO HIGH WATER.

&&

AK
Special weather statement, Oct 22, 11:07 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1107 AM CDT SUN OCT 22 2017

LAZ039-040-049-050-056>065-071-072-MSZ071-221630-
Orleans-St. Charles-Livingston-Ascension-Upper Terrebonne-Southern
Tangipahoa-St. James-St. Tammany-Washington-Upper St.
Bernard-Northern Tangipahoa-Assumption-St. John The Baptist-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-Walthall-
1107 AM CDT SUN OCT 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ORLEANS...ST. TAMMANY...NORTHEASTERN TERREBONNE...NORTHERN
LAFOURCHE...JEFFERSON...ST. JOHN THE BAPTIST...EASTERN ST. JAMES...
ST. CHARLES...SOUTHEASTERN LIVINGSTON...SOUTHERN TANGIPAHOA...
NORTHWESTERN PLAQUEMINES...SOUTHEASTERN ASSUMPTION...WASHINGTON
PARISHES IN SOUTHEASTERN LOUISIANA AND WALTHALL COUNTIES...

At 1105 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kokomo to 12 miles south of
Springfield to near Labadieville. Movement was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Orleans, Houma, Slidell, Hammond, Thibodaux, Bogalusa, Covington,
Franklinton, Reserve, Metairie, Hahnville, Laplace, Marrero,
Chalmette, Avondale, Larose, Sandy Hook, Harvey, East New Orleans and
Timberlane.

LAT...LON 3114 9001 3100 8973 3066 8985 3031 8963
      3017 8972 3039 9020 3014 9043 3002 9013
      3016 8970 2985 8984 2956 9019 2957 9091
      2972 9110 3030 9056 3018 9047 3019 9046
      3022 9044 3032 9043 3031 9056 3134 9004
TIME...MOT...LOC 1605Z 306DEG 42KT 3126 9001 3026 9047 2976 9101

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:45 PM CDTFlash Flood WatchLIXAmite, Wilkinson19 hr
Oct 22, 1:07 AM CDTSpecial Weather StatementLIXWilkinson53 min
Oct 22, 2:00 AM CDTFlash Flood WarningLIXWilkinson3 hr
Oct 22, 2:09 AM CDTSpecial Weather StatementLIXAmite51 min
Oct 22, 2:27 AM CDTSpecial Weather StatementLIXAmite48 min
Oct 22, 2:33 AM CDTSevere Thunderstorm WarningLIXAmite42 min
Oct 22, 3:04 AM CDTSpecial Weather StatementLIXAmite26 min
Oct 22, 3:31 AM CDTAreal Flood AdvisoryLIXAmite119 min
Oct 22, 3:52 AM CDTSpecial Weather StatementLIXAmite53 min
Oct 22, 4:24 AM CDTTornado WarningLIXAmite51 min
Oct 22, 4:59 AM CDTSevere Thunderstorm WarningLIXPike61 min
Oct 22, 5:20 AM CDTFlash Flood WarningLIXAmite115 min
Oct 22, 5:26 AM CDTTornado WarningLIXPike34 min
Oct 22, 7:31 AM CDTSpecial Weather StatementLIXHancock, Pearl River29 min
Oct 22, 7:37 AM CDTTornado WarningLIXHancock, Harrison23 min
Oct 22, 7:41 AM CDTSpecial Weather StatementLIXHarrison34 min
Oct 22, 7:54 AM CDTTornado WarningLIXHarrison20 min
Oct 22, 8:41 AM CDTTornado WarningLIXHarrison49 min
Oct 22, 9:09 AM CDTSpecial Weather StatementLIXHancock36 min
Oct 22, 9:26 AM CDTFlash Flood WarningLIXHancock, Harrison3 hr
Oct 22, 9:38 AM CDTSpecial Weather StatementLIXAmite82 min
Oct 22, 9:58 AM CDTSpecial Weather StatementLIXHarrison32 min
Oct 22, 10:15 AM CDTSpecial Weather StatementLIXPike75 min
Oct 22, 10:52 AM CDTFlash Flood WarningLIXJackson3 hr
Oct 22, 11:07 AM CDTSpecial Weather StatementLIXWalthall23 min
Oct 22, 11:57 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River48 min
Oct 22, 12:08 PM CDTTornado WarningLIXJackson11 min
Oct 22, 12:38 PM CDTRiver Flood WarningLIXHarrison48 hr
Oct 22, 12:38 PM CDTRiver Flood WarningLIXHarrison30 hr
Oct 22, 1:02 PM CDTSpecial Weather StatementLIXHarrison, Jackson28 min
Oct 22, 1:45 PM CDTSpecial Weather StatementLIXHarrison, Jackson60 min
Oct 22, 3:41 PM CDTAreal Flood AdvisoryLIXJackson64 min

Nearby

Tornado Warnings in Mississippi, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.